Taxol or Paclitaxel http://en.wikipedia.org/wiki/Paclitaxel has been far kinder to me than Adriamycin and Cytoxan Chemotherapy. There are several ways Taxol can be administered – 12 weekly infusions, 6 every other week infusions, or 4 infusions every three weeks. I have received Taxol on a weekly basis for 12 weeks. But Taxol is still very challenging. The difference for me has been during Adriamycin and Cytoxan, I felt like I wanted to die. During Taxol, I feel like I am starting to come back to life and want to live. That is a HUGE difference.
Please check out my online store www.hellocourage.com which I began to help women find quality items at affordable prices and help pay my medical bills. All of my chemo caps, scarves hats are high quality. I search high and low for unique items to bring healing and comfort to you. Click on hats for store!
But Taxol isn’t without its difficulties and many inconveniences. The first thing that is a major concern, is that many people have allergic reactions to Taxol during infusion. Most Chemo Nurses have told me that if this is going to happen, it normally happens within the first few minutes of infusion. During infusion, they give you Taxol slowly to see if you have a reaction. If so, the chemo drugs may have to be changed, or more anti-allergy drugs such as Benadryl are given.
These are my experiences of the side effects of Taxol. Everyone is different. If I had to compare my side effects to other women I discuss things with on the Breast Cancer Discussion Boards, I would say I am somewhere in the middle.
1. Extreme fatigue. Since I am receiving weekly Taxol, I have two days that are really heavy fatigue that I have to just go to bed. It just hits me suddenly and boom, I have to lie down. I cannot function. Since Taxol is cumulative, in these later weeks, the fatigue is more pronounced. In the later weeks, by 5 pm I just want to lie down. I rarely nap, but just have to rest. In the mornings, I have quite a bit of energy. Learning to plan your life around it helps tremendously.
2. Bone pain is another extreme side effect. The first few weeks, I had very little bone pain, but kept reading on the Breast Cancer Discussion Boards about the severe pain alot of women were dealing with on Taxol. One night it hit me. WOW, suddenly I understood their complaints. I found myself writhing in pain. After 800 mg of Motrin, it calmed down slightly, but it lasted for several days. Many people have good results on reduced bone pain by taking over-the-counter Claritin. Make sure you ask your Oncologist about Claritin before you take it!
3. Allergies – I have had this very annoying but rather rare side effect. I have developed allergies to numerous things I was never allergic to before Chemotherapy. This can be a result of the Taxol or my compromised immune system. I developed a very severe cough, sinus problems and allergy symptoms. I am now allergic to my cat, wheat and gluten, and many unknown other allergens. Hopefully, this will go away eventually, and has dramatically subsided since I have cut out wheat and gluten in my diet. It has been like having a severe cold for 12 weeks. Once I got the coughing under control, I have more energy too. But I repeat, this is very rare. My Oncologist says he rarely sees it. Update: I am now several months post Chemo and my allergies are finally subsiding!
4. Bloody Noses – Never having had a bloody nose in my life, this has been a little disconcerting. But I’ve gotten used to it. It happens daily from the dryness of your sinuses from Taxol, mostly in the mornings. It is not a frightening kind of bleeding that you think you have to go to the Emergency Room, rather a consistent, annoying, sinus drainage that contains blood and clots.
5. Racing Heart – My heart rate went up to 125 bpm on the first week of Taxol. By Week 7 it was down to 103 bpm and hopefully will keep going down. Last night it was in the low 90s.
6. Neuropathy – The first week I had terrible neuropathy in my hands and feet, and had difficulties walking. But as the weeks progressed, it has been less of a problem for me. Some women have severe neuropathy that can be permanent. Others have very mild neuropathy that goes away quickly after Taxol stops.
7. Fingernails and Toenails can discolor and/or fall off. Icing your hands and feet during the Taxol Infusion can prevent this. I can attest to this. I take two small dishpans to infusion. When the Chemo Nurse begins the Taxol, I have her fill up the dishpans with ice, then I soak my hands and feet in them as long as I can tolerate it. I keep pulling them in and out of the ice for short breaks. It is annoying to have to do this, but it really works. I have had absolutely no nail trouble. Plus, I haven’t had long-term neuropathy. My Chemo Nurse said fingers and toes have twice the circulation as other places in your body, so by icing them, it constricts the blood vessels and prevents the Chemo from infiltrating those areas. I would highly recommend you ask your Oncologist about this. Some Chemo Centers provide Cold Gloves for this. Here is my post about icing during Taxol: https://denise4health.wordpress.com/2013/04/18/icing-hands-and-feet-during-paclitaxel-taxol-and-docetaxel-taxotere/
8. Low blood counts – I have been keeping steady but low blood counts. Fortunately, I have not needed a transfusion or Neulasta shot. But as a result of low blood counts, I have avoided crowds and social events. If I go to the grocery store, I wear a mask and shop early in the morning before the crowds. It is very isolating, but necessary to do so. I wash my hands constantly and use hand sanitizer as well. I have gone to a restaurant just a few times, but I have gone off hours and asked to be put in a secluded area. It is worth the sacrifice, as I have not gotten sick.
Those are the side effects that I have had which are far less than some people and for that I am so grateful. The biggest lesson I have had to learn with Taxol is not to push myself too hard on the good days. My really good days are the first two days after infusion because I have the “steroid high.” I do have to pace myself and make myself slow down, because on those days I could really go non-stop. But then the crash does come.
If you are about to undergo Taxol Chemotherapy, it is far more tolerable for most people. Nausea has not been an issue at all, which has been a welcome break! The weekly infusions have really flown by and gone much more quickly than I anticipated. If you have a choice over weekly, bi-weekly or every 3 weeks, I do recommend the weekly because many Chemo Nurses have told me the side effects are alot less. It can be challenging to get there weekly, but like everything else with Breast Cancer, you adjust and it becomes your life. Plus, the 12 weeks truly fly by as it seems like you are at infusion all the time! All things into consideration, to me Taxol has been very tolerable but as I stated previously, inconvenient and annoying! But since it is saving my life, I can handle those things! So can you! Be encouraged – you can do it!
UPDATE: I just finished Taxol Chemotherapy. The only other side effect I had in addition to the above is altered taste during the last 3 weeks of Taxol. Everything kind of tastes like slightly metallic cardboard – but if you add more spices and flavoring, it tastes better. I did stay away from tomato sauces, however, because on a few occasions I had some heartburn which I never had before, so I am assuming it is from Taxol. Taking a Tums took care of it. It was not severe.
UPDATE 2: 14 weeks post Taxol. Have slight numbness and neuropathy in toes of right foot, have some muscle pain, but it is slowly subsiding. Other than that, feel really good. Hair is about 1 inch long and growing! Hooray!
UPDATE 3: 21 weeks from last Taxol. Still have some very minor neuropathy in the end of 4 toes. Some joint pain and muscle aches, but overall feel really good. Hair is nearing 2 inches long!
UPDATE 4: I am now almost 3 years since chemotherapy. I am HAPPY to report I am still doing well. It does get better. You certainly don’t think so at the time. The positives: You never have a bad hair day again, the fatigue gets better but takes a long time – be patient, chemo is grueling but in most all cases it works! If I had to endure everything I went through to get to this point, I would. That is saying a lot, I believe! BE ENCOURAGED!!!! Denise